Although the practice of combining both drugs is essentially safe, it is important to do it with medical criteria.

Anti-inflammatory tablets.

Despite all the indications and warnings about the safe consumption of medicines, the self-medication with paracetamol or ibuprofen it is still something relatively common in Spain. And, like any other drug, they shouldn’t be as easy to take without a prescription.

Although it is true that at low doses these drugs they are usually safe, there are few who exceed the usual dose of consumption, or take them for any ailment without a correct prescription. In healthy people there should be no adverse effects, but there are always exceptions, and in people with certain pathologies they may be totally contraindicated.

Due to the Covid-19 pandemic and the mild adverse effects of vaccines, both paracetamol and ibuprofen have become very popular again. But, When to take one or the other? Is it possible to mix them?

On the one hand, paracetamol is a analgesic and antipyretic, that is, it improves symptoms such as pain, fever or malaise. It is the mildest pain reliever, but no less powerful for that. Its use is usually safer than ibuprofen, but it is not without contraindications or adverse effects in certain cases. In fact, overdosing can be very harmful and even fatal.

On the other hand, ibuprofen is a non-steroidal anti-inflammatory drug or NSAID, with functions similar to paracetamol: improves symptoms such as pain, fever, and joint or muscle inflammation. In your case, it has more contraindications than paracetamol, and should not be taken in cases of hypertension, cardio or cerebrovascular disease, or kidney disease among others.

Taking them together is safe

Versus mild and short-term ailments, as is the case of a common cold -and always ruling out that it is a case of mild Covid-19-, the ideal would be start with a single drug, either paracetamol or ibuprofen. In case of discomfort or fever, paracetamol is a better option, while in muscle pain, ibuprofen may be a better option, although both have analgesic potential.

Likewise, it will always be advisable to read the labeling of the drugs and their appropriate dose. In Spain it is still possible to acquire certain doses of these drugs without requiring a prescription, but ideally they should be prescribed by a healthcare professional. In certain cases, it is usual that they are prescribed together and alternating: every 4-6 hours, paracetamol or ibuprofen.

On these occasions what you are looking for is lengthen the effect of bothas improvements may not occur during the typical 8 hours of separation. Still, an attempt will always be made to prescribe the less medication the better. Is practice is safe, although not ideal. And it should always be agreed in advance with the doctor.

Likewise, it is necessary to know why this practice is carried out. Once a dose of a drug is taken, its amount increases at the body level and decreases with the passing of the hours; however, it is possible that symptoms reappear even when the drug has not reduced levels enough in the body.

In these cases, it is not advisable to shorten the typical 8-hour period between doses of the same drug, which is why it is sought to alternate it with a different drug to avoid a potential overdose.

Still, it must be monitored that the maximum dose of either drug is not exceeded. In the case of ibuprofen, it is totally inadvisable to exceed 600 mg every 8 hours, while in the case of paracetamol it should not exceed 1000 mg every 8 hours. These limits must be respected even when they alternate between them.

In addition, they must also other medications should be considered. Nor they should mix anti-inflammatories with each other, and not to exceed the dose of any of these drugs thanks to “mixtures”, since there are combination drugs that contain part of paracetamol, ibuprofen or other anti-inflammatories within their composition.

And, as is always recommended, the less medication the better. If you notice discomfort or a low-grade fever (not fever), but in a mild and bearable way, the best option will always be to try not to take anything.